West Virginia, 2006

Hail and Damaging Winds in West Virginia, May 26, 2006

May 26, 2006 · NWS RLX · 11 events in 6 counties and zones

The strongest thunderstorms were during the heat of the mid and late afternoon hours. A few cells had large hail and considerable cloud to ground lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The strongest thunderstorms were during the heat of the mid and late afternoon hours. A few cells had large hail and considerable cloud to ground lightning. Other cells developed by early evening, ahead of a weak cold front. One growing convective shower produced a weakly rotating funnel cloud over the South Hills section of Charleston. The funnel moved east, over the hills, located to the south of the Kanawha City area. Images were recorded of the funnel cloud from downtown Charleston. The funnel could of been visible from the south steps of the state capitol building. However, the base of the funnel cloud was about a half mile behind the crest of the hills overlooking the Kanawha Valley. Little or no lightning was seen with this cell, but the atmosphere was favorable for weak low level circulations in cells moving from about 290 degrees on the compass. One affected resident reported just some big drops of rain, then a rush of wind. A survey found no strong evidence that the funnel cloud reached the ground. No damage was seen by the residents or the street department in the South Hills area. However, further east, microbursts did produce small concentrated areas of tree damage, mostly in hollows. The wind was likely aided or enhanced by funnelling through the hollows and through the low points or gaps in the adjacent hills. In these small isolated areas, winds of 60 to 65 mph were estimated.In Mission Hollow, several trees were uprooted or snapped off around Grubbs Road and Glencover Lane. A flat roof to an open garage was flipped over. To the east, the only hilltop damage was a few trees blown over in the Foxchase area. A few trees also fell in the hollow where Mount Alpha Road interests Chappell Road. Lastly, a few trees fell down a hillside in the hollow along Lower Donnally Road. One house was slightly damaged by a fallen tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:03 PM EST, 27 minutes earlier.

Area forecast discussion, May 26, 1:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT FRI MAY 26 2006

.AVIATION...

UPPER TROUGH IS NOW SLIDING ACROSS THE NORTHERN PORTION OF THE
OHIO VALLEY AND WITH MOISTURE BEING PLENTIFUL...SHOWER AND
THUNDERSTORMS ARE DEVELOPING OUT AHEAD OF A SHORTWAVE THAT IS
DROPPING SOUTHWARD OUT OF MICHIGAN DOWN THE BACK SIDE OF THE
TROUGH. THIS SHOULD LEAD TO SEVERAL HOURS OF CONVECTION THIS
AFTERNOON WITH MVFR TO OCCASIONALLY IFR CONDITIONS AT ALL SITES.
THE THUNDERSTORMS ARE MOVING TO THE WEST AROUND 40 KTS SO EXPECT
GUSTY WINDS AS WELL AS THE STORMS MOVE THROUGH. ALL SITES LOOK TO
BE AFFECTED THIS AFTERNOON.

THIS SHORTWAVE SHOULD BE THROUGH THE REGION AROUND 00Z...WITH ANY
LINGERING SHOWERS IN THE MOUNTAINS HAVING DISSIPATED NOT LONG
AFTER SUNSET. BEHIND THE WAVE...THE LOW LEVEL MOISTURE WILL BE
ABUNDANT STILL SO THE QUESTION IS DOES A STRATUS DECK DEVELOP OR
DOES IT CLEAR AND FOG FORM. LOOKING UPSTREAM BEHIND THE
CONVECTION...THE LOWER MVFR TO SOME IFR CLOUDS HELD TIGHT FOR MUCH
OF THE MORNING...SO ANTICIPATE THAT THE STRATUS DECK WILL FORM
VERSUS CLEARING AND THEN FOGGING. SO HAVE MAINTAIN SOME MVFR FOG
WITH THE STRATUS DECK OVERNIGHT...BUT THE WESTERN SITES
HTS/PKB...COULD CLEAR LATE AS DRIER AIR ALOFT FINALLY ARRIVES SO
SOME THICKER FOG COULD BE HAD THERE.

AFTER SUNRISE ON SATURDAY...THE STRATUS DECK WILL BREAK AND VFR
CONDITIONS WILL ARRIVE AFTER ABOUT 14Z-16Z.

&&

.PREV DISCUSSION...
 /ISSUED 1042 AM EDT FRI MAY 26 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

SHORTWAVE ROTATING ACROSS WRN OH WILL SWING THOUGH THE REGION
DURING THE EARLY TO MID AFTERNOON HOURS. SCATTERED SHOWERS ALREADY
DEVELOPING AHEAD OF THE WAVE SHOULD BECOME MORE NUMEROUS. THUS
HAVE INCREASED POPS THIS AFTERNOON WITH THE SHORTWAVE. MODELS ARE
SHOWING A SECOND WAVE DROPPING IN TOWARD 00Z TONIGHT...BUT IT DOES
NOT SEEM TO HAVE NEARLY THE AMOUNT OF MOISTURE TO WORK WITH SO
HAVE ONLY PLAYED CHANCE POPS WITH THIS FEATURE TONIGHT THROUGH
ABOUT MIDNIGHT AND THEN BEGIN TO CLEAR THE POPS FROM WEST TO EAST.
TEMPERATURES FORECAST FOR TODAY SEEMS TO BE IN LINE...IT IS ALL
DEPENDENT ON THE AMOUNT OF CLOUDS AROUND...WHICH SHOULD BE
PLENTIFUL...SO IF ANYTHING THE TEMPERATURES MAY BE A TOUCH
OPTIMISTIC.

PREV DISCUSSION...
 /ISSUED 628 AM EDT FRI MAY 26 2006/

AVIATION...

SOME SCUD CLOUDS MAY FORM AFTER THE OVERNIGHT RAINS AT 1 TO 2 THSD
FT SCT TO BKN FOR 12/13Z...BUT VARIABLE CEILINGS/LAYERS ACROSS REGION
SHOULD BECOME MORE UNIFORM AT 2 TO 4 THSD FT BKN/OVC BETWEEN 14
AND 16Z.

UPPER AIR DISTURBANCE DROPPING SE FROM INDIANA AT 11Z SHOULD TRIGGER
SHOWER DEVELOPMENT 15-18Z.  CAN NOT RULE OUT T.  AFTER 00Z ANY LEFTOVER
SHOWERS SHOULD BE MAINLY EKN-BKW.

WAS HOLDING CLOUDS OVERNIGHT AT LEAST FOR THE 00-06Z PERIOD...BUT
CLOUDS MAY BREAK IN THE PKB-HTS-CRW CORRIDOR BEFORE DAWN. INCLUDED SOME
3 MILES IN FOG...BUT WILL ALL DEPEND ON WHEN CLOUDS DISSOLVE.

PREV DISCUSSION...
 /ISSUED 341 AM EDT FRI MAY 26 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

FRONT SHOULD BE WELL EAST OF AREA BY 12Z SATURDAY...WITH BEST
LIFT/FORCING GONE WITH IT.  LINGERING LOW LEVEL MOISTURE AND LIGHT
UPSLOPE FLOW MAY ALLOW SOME SPRINKLES TO LINGER IN THE MOUNTAINS FOR
A FEW HOURS.  STRATOCU DECK WILL BE SLOW TO CLEAR AS LOW LEVEL WINDS
TURN NORTH OR EVEN NORTHEAST FOR A PERIOD...SLOWING THE ADVECTION OF
DRIER AIR.

THE REST OF THE HOLIDAY WEEKEND FORECAST IS GOOD NEWS.  ENERGY
DIGGING INTO A WESTERN TROUGH WILL DRIVE H500 HEIGHTS HIGHER OVER
THE EASTERN U.S...PROVIDING DRY WEATHER OVER THE CWA.  MOISTURE WILL
BE LACKING...AND BUFKIT SOUNDINGS SHOW PLENTY OF CINH INTO MEMORIAL
DAY.  THE RESULT...PLENTY OF SUNSHINE AND TEMPERATURES REACHING
THEIR WARMEST LEVELS THIS CALENDAR YEAR.

MOISTURE FINALLY INCREASES BY TUESDAY AS RIDGE EDGES EAST AND SW
FLOW BRINGS IN MORE MOISTURE.  AFTERNOON CONVECTION THEN WILL BECOME
A POSSIBILITY.  THOUGHT CURRENT GRIDS HANDLED THIS WELL AND MADE NO
CHANGES BEYOND MONDAY.

GENERALLY LIKED MAV TEMPERATURES SATURDAY THROUGH SUNDAY. DID TWEAK
THEM DOWN A BIT IN THE EAST ON SATURDAY DUE TO CLOUD COVER. GOING
FOR 90 AT HTS ON SUNDAY WAS TEMPTING...WITH H850 TEMPS OF +17 IN THE
BALLPARK FOR SUCH READINGS...BUT COULD NOT PULL THE TRIGGER JUST
YET.

P&&

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ESS
Hazardous weather outlook, May 26, 3:06 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
406 AM EDT FRI MAY 26 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
406 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 26, 8:12 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 S GREENUP             38.49N 82.83W
05/25/2006                   GREENUP            KY   DEPT OF HIGHWAYS

            TREES DOWN ALONG ROUTE 207 NEAR ARGILLITE.

0925 PM     TSTM WND DMG     3 N CARTER CAVES STATE  38.42N 83.12W
05/25/2006                   CARTER             KY   DEPT OF HIGHWAYS

            TREES DOWN NEAR THE TOWN OF CARTER.

&&

PG
Special weather statement, May 26, 12:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT FRI MAY 26 2006

OHZ076-WVZ010-011-261815-
PLEASANTS-TYLER-WASHINGTON-
145 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORM MOVING THROUGH EASTERN WASHINGTON COUNTY OHIO
   AND PLEASANTS COUNTY WEST VIRGINIA...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ST. MARYS...MOVING EAST AT 20 MPH. THIS
THUNDERSTORM WILL EFFECT EASTERN WASHINGTON COUNTY IN OHIO AND
PLEASANTS COUNTY IN WEST VIRGINIA.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FEDERAL...
  POINT LOOKOUT...HEBRON...NEWPORT...MATAMORAS AND NEW MATAMORAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25

The radar

The Charleston,WV radar (KRLX), 21 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Putnam

When
May 26, 1:30 PM EST
Where
Putnam County, 2 mi S of Scott Depot
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -81.917

Nickel size hail fell on Route 60 near Coal Mountain and the Kanawha County border.

Hail, Kanawha

When
May 26, 1:40 PM EST
Where
Kanawha County, Tornado
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -81.850

Hail, Kanawha

When
May 26, 1:42 PM EST
Where
Kanawha County, St Albans
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -81.833

Hail, Kanawha

When
May 26, 1:50 PM EST
Where
Kanawha County, 1 mi N of Ruth
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
38.330, -81.717

Quarter size hail was measured at the National Weather Service office.

Hail, Kanawha

When
May 26, 2:05 PM EST
Where
Kanawha County, Charleston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -81.633

The hail was spotted along Greenview and Smith Creek Roads.

Hail, Calhoun

When
May 26, 2:15 PM EST
Where
Calhoun County, 3 mi S of Grantsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -81.100

Hail, Braxton

When
May 26, 3:15 PM EST
Where
Braxton County, Sutton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -80.700

Hail, Harrison

When
May 26, 4:45 PM EST
Where
Harrison County, 2 mi S of West Milford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.170, -80.400

The hail was observed at Watters Smith Memorial State Park.

Thunderstorm Wind, Roane

When
May 26, 6:20 PM EST
Where
Roane County, Gandeeville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.700, -81.400

Trees were blown down along Wolf Run.

Funnel Cloud, Kanawha

When
May 26, 6:25 PM EST to 6:30 PM EST
Where
Kanawha County, Charleston
Reported by
BROADCAST MEDIA
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kanawha

When
May 26, 6:30 PM EST
Where
Kanawha County, Charleston
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
38.350, -81.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497223, 5497224, 5497225, 5497226, 5497227, 5497228, 5497466, 5497467, 5497468, 5497469, 5497470.